Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 108, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 22, 2018, 11:22 AM CDT for Marengo County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2018, 11:22 AM CDT (16:22 UTC)
- Expired
- Jul 22, 2018, 11:45 AM CDT
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marengo County, AL
The radar
The Mobile radar (KMOB), 160 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
023
WUUS54 KBMX 221622
SVRBMX
ALC091-221645-
/O.NEW.KBMX.SV.W.0108.180722T1622Z-180722T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1122 AM CDT SUN JUL 22 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southwestern Marengo County in southwestern Alabama...
* Until 1145 AM CDT.
* At 1122 AM CDT, a severe thunderstorm was located over Pennington,
or 11 miles northeast of Butler, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sweet Water, Myrtlewood, Putnam, Wayne, Shawnee, Nanafalia, Dixons
Mill, Half Acre, Clayhill and Nicholsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3206 8812 3207 8809 3206 8807 3208 8804
3211 8805 3214 8804 3215 8802 3218 8801
3222 8801 3224 8802 3226 8801 3229 8795
3199 8770 3199 8807 3201 8809 3199 8809
3200 8811
TIME...MOT...LOC 1622Z 325DEG 31KT 3218 8804
HAIL...1.00IN
WIND...60MPH
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:33 AM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jul 22, 6:33 AM CDT, 4 hours 49 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 633 AM CDT Sun Jul 22 2018 .UPDATE... For 12Z Aviation. && .SHORT TERM... Today and tonight. Looking at the overall synoptic pattern across the area, a front is draped across Central Alabama. Convection is limited to an outflow boundary that moved through the area earlier Saturday evening. Meanwhile, a large upper low is centered over the Ohio Valley and beginning to slip down toward Tennessee. To emphasize the extent of the upper lows impact, feeder bands into this low can be observed on IR satellite stretching across the Atlantic and down to near Cuba. So for today, the main upper low will begin to drift toward the south and begin to impact northern Alabama this afternoon. The cold front will slowly slide south at the same time. As it slides south, it will also pivot to more of a southwest to northeast orientation, in conjunction with the upper low. Rain chances for today will be highest in the south ahead of the front, as well as in the northeast as the upper low moves in. Activity will likely be more rain showers than thunderstorms in the northeast, while activity in the south will be mainly thunderstorms. There could be a stronger storm late morning and into the afternoon in the southeast in advance of the front, but severe potential remains too low to mention at this time. Temperatures today will generally be in the 80s north of the front and 90s south of the front. As we move into tonight, the rain chances in the south will diminish by Midnight, at the latest, as the front clears. Activity in the northeast will likely continue through the night, with generally a scattered nature. Again activity will likely be more showers with a rumble or two of thunder. Temperatures overnight will be in the 60s north and central, with some lower 70s in the south. 16 .LONG TERM... Monday through Sunday. The overall synoptic pattern doesn't change much through the first half of this week. The strong ridging over the Southwest US persists as the deep longwave trough is over the Eastern US. The upper low tries to become cut-off over the Gulf States on Monday, but eventually does get phased back in with the upper trough Tuesday into Wednesday. Expect synoptic scale lift associated with the upper low to provide increased rain and thunderstorm chances for Central AL, especially the eastern two-thirds of the area. We normally don't have this type of large-scale forcing in the summer months, so thunderstorm coverage will be a little more widespread. Therefore, I have gone with generally 60-70% PoPs each afternoon through Wednesday. Around mid-week, another strong low pressure system moves through Manitoba and into Ontario, which acts to lift the troughing over the Gulf States northeastward into New England. A remnant frontal boundary will likely remain stretched southwestward along the East Coast through the second half of the week, but models disagree on exactly where this will become stationary. The current GFS has the stationary boundary setting up through the Appalachians and into Central AL, which would lead to continued rain chances through at least Saturday or Sunday. However, the ECMWF keeps more along the East Coast, so the best convergence is south and east of us, allowing us to have more of a typical summertime diurnal pattern. For now, have split the difference in PoPs for Thursday through Sunday until we know more about where the boundary will set up. Temperature-wise, we should have more of a moderated daily range considering the increased cloud cover, rain chances, and overall cold core nature of the upper low. Towards the end of the week, I've started a warming trend, but that will again be dependent on how the remnant frontal boundary behaves. 25/Owen && .AVIATION... 12Z TAF Discussion. While a good portion of the area is VFR right now, two features will provide weather to portions of the area over the next 24 hours. First a cold front will continue to slide south and east. Until it clears, there will be a chance at seeing some showers/storms south of the front. Added in prob30 after 21Z through 1-2Z for MGM/TOI for this reason. Second a large upper low will swing down and provide an increasing chance of showers/storms for ANB/ASN after 21Z and could last as long as 3Z and possibly longer. 16 && .FIRE WEATHER... Scattered showers and thunderstorms possible this afternoon and evening. Localized fog will be possible each morning over the next couple of days where rainfall occurs during the previous afternoon and evening. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 86 68 85 68 87 / 50 50 60 30 70 Anniston 87 67 85 68 87 / 40 50 60 30 70 Birmingham 89 69 87 70 88 / 10 20 50 30 70 Tuscaloosa 91 69 89 71 90 / 10 10 40 20 50 Calera 88 68 87 69 88 / 10 10 50 30 70 Auburn 87 69 86 70 87 / 40 20 60 30 70 Montgomery 92 71 90 71 91 / 40 20 60 30 70 Troy 91 70 89 70 90 / 50 30 60 30 70 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 22, 3:23 AM CDT, 7 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 323 AM CDT Sun Jul 22 2018 ALZ011>015-017>050-231130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 323 AM CDT Sun Jul 22 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:56 PM CDT | Special Weather Statement | BMX | Talladega | 34 min |
| Jul 21, 9:08 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Talladega | 37 min |
| Jul 21, 9:18 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Tallapoosa | 27 min |
| Jul 21, 9:34 PM CDT | Special Weather Statement | BMX | Clay | 26 min |
| Jul 21, 9:42 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Tallapoosa | 33 min |
| Jul 21, 9:51 PM CDT | Special Weather Statement | BMX | Shelby | 24 min |
| Jul 21, 9:57 PM CDT | Special Weather Statement | BMX | Randolph | 33 min |
| Jul 21, 10:02 PM CDT | Special Weather Statement | BMX | Shelby | 28 min |
| Jul 21, 10:09 PM CDT | Special Weather Statement | BMX | Tallapoosa | 36 min |
| Jul 21, 10:20 PM CDT | Special Weather Statement | BMX | Coosa | 25 min |
| Jul 21, 10:57 PM CDT | Special Weather Statement | BMX | Tallapoosa | 48 min |
| Jul 21, 10:58 PM CDT | Special Weather Statement | BMX | Tallapoosa | 47 min |
| Jul 21, 11:33 PM CDT | Special Weather Statement | BMX | Macon | 42 min |
| Jul 21, 11:57 PM CDT | Special Weather Statement | BMX | Russell | 48 min |
| Jul 22, 11:29 AM CDT | Special Weather Statement | BMX | Marengo | 16 min |
| Jul 22, 11:38 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 22 min |
| Jul 22, 12:28 PM CDT | Special Weather Statement | BMX | Lowndes | 47 min |
| Jul 22, 12:45 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 30 min |
| Jul 22, 1:05 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 40 min |
| Jul 22, 2:07 PM CDT | Special Weather Statement | BMX | Russell | 53 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.